Alert archive / Montana / High Wind Warnings in 2024
High Wind Warning 25, NWS Great Falls, MT
NWS Great Falls, MT issued this high wind warning at Dec 2, 2024, 1:15 AM MST for 5 counties in Montana. It took effect at Dec 2, 2024, 2:00 PM MST. It was in force for 19 hr. 9 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Dec 2, 2024, 1:15 AM MST (08:15 UTC)
- In effect from
- Dec 2, 2024, 2:00 PM MST
- Expired
- Dec 3, 2024, 9:19 AM MST
- In force
- 19 hr
- Issued by
- NWS Great Falls, MT
Counties Glacier County, MT, Lewis and Clark County, MT, Pondera County, MT, Teton County, MT, Toole County, MT
The radar
The Great Falls radar (KTFX), 100 km from the middle of the area, began a volume at 08:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 2, 8:45 PM MST | HIGH SUST WINDS 43 | 2 Se Browning, MT | Mesonet station MTBWG Browning (MT DOT) averaged 43 mph sustained winds over the past hour. |
| Dec 2, 9:00 PM MST | NON-TSTM WND GST 58 | 2 Se Browning, MT | Mesonet station MTBWG Browning (MT DOT). |
| Dec 2, 9:30 PM MST | NON-TSTM WND GST 58 | 2 Se Browning, MT | Mesonet station MTBWG Browning (MT DOT). |
| Dec 2, 11:25 PM MST | HIGH SUST WINDS 41 | 16 Wsw Cut Bank, MT | Montana Mesonet station Mission Lake S (acemissi) measured sustained winds, averaged over an hour, of 41 mph. |
| Dec 2, 11:55 PM MST | NON-TSTM WND GST 68 | 9 Ese East Glacier Park, MT | Montana Mesonet site Dog Gun Lake E. |
| Dec 2, 11:55 PM MST | NON-TSTM WND GST 68 | 9 Ese East Glacier Park, MT | Montana mesonet station Dog Gun Lake E (acedoggu) measured a 68 mph gust. |
| Dec 3, 1:15 AM MST | NON-TSTM WND GST 53 | 14 W Bynum, MT | Mesonet station DELMT Dellwo (MCSCN). |
| Dec 3, 5:21 AM MST | NON-TSTM WND GST 71 | 8 Se East Glacier Park, MT | Mesonet station DCRM8 Deep Creek RAWS. |
| Dec 3, 6:31 AM MST | NON-TSTM WND GST 49 | 8 W Bynum, MT | Montana Mesonet site Bynum W. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 8.3 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1457 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 204 m²/s²
- 0-3 km storm-relative helicity
- 407 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
866 WWUS75 KTFX 020815 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 115 AM MST Mon Dec 2 2024 MTZ301>303-307-308-030000- /O.UPG.KTFX.HW.A.0020.241203T0000Z-241203T1800Z/ /O.NEW.KTFX.HW.W.0025.241203T0000Z-241203T1800Z/ East Glacier Park Region-Northern High Plains-Eastern Glacier, Western Toole, and Central Pondera-Southern Rocky Mountain Front- Southern High Plains- Including the following locations: Kiowa, Marias Pass, East Glacier Park, Browning, Heart Butte, Saint Mary, Dupuyer, Cut Bank, Rogers Pass, Pendroy, Babb, Santa Rita, Bynum, Logan Pass, Choteau, and Ethridge 115 AM MST Mon Dec 2 2024 ...HIGH WIND WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 11 AM MST TUESDAY... * WHAT...West winds 30 to 40 mph with gusts up to 60 mph over the high plains and 75 mph along the immediate eastern slopes of the Rocky Mountain Front. * WHERE...The Rocky Mountain Front and adjacent foothills and plains, and Eastern Glacier, Western Toole, and Central Pondera Counties. * WHEN...From 5 PM this afternoon to 11 AM MST Tuesday. * IMPACTS...Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ AM
4 follow-up statements
874 WWUS75 KTFX 021939 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 1239 PM MST Mon Dec 2 2024 MTZ301-302-031200- /O.EXT.KTFX.HW.W.0025.241202T2100Z-241203T1800Z/ East Glacier Park Region-Northern High Plains- Including the following locations: East Glacier Park, Saint Mary, Browning, Dupuyer, Marias Pass, Kiowa, Heart Butte, Babb, and Logan Pass 1239 PM MST Mon Dec 2 2024 ...HIGH WIND WARNING NOW IN EFFECT UNTIL 11 AM MST TUESDAY... * WHAT...Southwest winds 40 to 50 mph, with gusts up to 75 mph expected. Isolated wind gusts approaching 90 mph in wind prone areas along the immediate eastern slopes of the Rocky Mountain Front near East Glacier Park. * WHERE...Eastern Glacier National Park and adjacent foothills and plains. * WHEN...Until 11 AM MST Tuesday. * IMPACTS...Travel could be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...The most intense period of winds are expected to occur from 8 PM MST this evening through 4 AM MST Tuesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ MTZ303-307-308-031200- /O.CON.KTFX.HW.W.0025.241203T0000Z-241203T1800Z/ Eastern Glacier, Western Toole, and Central Pondera-Southern Rocky Mountain Front-Southern High Plains- Including the following locations: Santa Rita, Ethridge, Pendroy, Bynum, Choteau, Cut Bank, and Rogers Pass 1239 PM MST Mon Dec 2 2024 ...HIGH WIND WARNING REMAINS IN EFFECT FROM 5 PM THIS AFTERNOON TO 11 AM MST TUESDAY... * WHAT...West winds 30 to 40 mph, with gusts up to 60 mph over the high plains and 75 mph along the immediate eastern slopes of the Rocky Mountain Front. * WHERE...Southern Rocky Mountain Front and adjacent foothills and plains, and Eastern Glacier, Western Toole, and Central Pondera Counties. * WHEN...From 5 PM this afternoon to 11 AM MST Tuesday. * IMPACTS...Travel could be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...The most intense period of winds are expected to occur from 10 PM MST this evening through 6 AM MST Tuesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ Moldan
436 WWUS75 KTFX 030452 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 952 PM MST Mon Dec 2 2024 MTZ301-302-031800- /O.CON.KTFX.HW.W.0025.000000T0000Z-241203T1800Z/ East Glacier Park Region-Northern High Plains- Including the following locations: Kiowa, East Glacier Park, Saint Mary, Babb, Logan Pass, Dupuyer, Heart Butte, Marias Pass, and Browning 952 PM MST Mon Dec 2 2024 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 11 AM MST TUESDAY... * WHAT...Southwest winds 40 to 50 mph, with gusts up to 75 mph expected. Isolated wind gusts approaching 90 mph in wind prone areas along the immediate eastern slopes of the Rocky Mountain Front near East Glacier Park. * WHERE...Eastern Glacier National Park and adjacent foothills and plains. * WHEN...Until 11 AM MST Tuesday. * IMPACTS...Travel could be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...The most intense period of winds are expected to occur from now through 4 AM MST Tuesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ MTZ303-307-308-031800- /O.CON.KTFX.HW.W.0025.000000T0000Z-241203T1800Z/ Eastern Glacier, Western Toole, and Central Pondera-Southern Rocky Mountain Front-Southern High Plains- Including the following locations: Bynum, Ethridge, Choteau, Cut Bank, Rogers Pass, Pendroy, and Santa Rita 952 PM MST Mon Dec 2 2024 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 11 AM MST TUESDAY... * WHAT...West winds 30 to 40 mph, with gusts up to 60 mph over the high plains and 75 mph along the immediate eastern slopes of the Rocky Mountain Front. * WHERE...Southern Rocky Mountain Front and adjacent foothills and plains, and Eastern Glacier, Western Toole, and Central Pondera Counties. * WHEN...Until 11 AM MST Tuesday. * IMPACTS...Travel could be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...The most intense period of winds are expected to occur from now through 6 AM MST Tuesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ SC
009 WWUS75 KTFX 030845 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 145 AM MST Tue Dec 3 2024 MTZ301-302-031800- /O.CON.KTFX.HW.W.0025.000000T0000Z-241203T1800Z/ East Glacier Park Region-Northern High Plains- Including the following locations: Browning, Heart Butte, Marias Pass, East Glacier Park, Dupuyer, Babb, Logan Pass, Saint Mary, and Kiowa 145 AM MST Tue Dec 3 2024 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 11 AM MST THIS MORNING... * WHAT...Southwest winds 35 to 45 mph, with gusts up to 75 mph expected. * WHERE...Eastern Glacier National Park and adjacent foothills and plains. * WHEN...Until 11 AM MST this morning. * IMPACTS...Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ MTZ303-307-308-031800- /O.CON.KTFX.HW.W.0025.000000T0000Z-241203T1800Z/ Eastern Glacier, Western Toole, and Central Pondera-Southern Rocky Mountain Front-Southern High Plains- Including the following locations: Pendroy, Cut Bank, Ethridge, Choteau, Rogers Pass, Bynum, and Santa Rita 145 AM MST Tue Dec 3 2024 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 11 AM MST THIS MORNING... * WHAT...West to southwest winds 30 to 40 mph, with gusts up to 60 mph over the high plains and 75 mph along the immediate eastern slopes of the Rocky Mountain Front. * WHERE...Southern Rocky Mountain Front and adjacent foothills and plains, and Eastern Glacier, Western Toole, and Central Pondera Counties. * WHEN...Until 11 AM MST this morning. * IMPACTS...Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ RG
550 WWUS75 KTFX 031619 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 919 AM MST Tue Dec 3 2024 MTZ301>303-307-308-031730- /O.CAN.KTFX.HW.W.0025.000000T0000Z-241203T1800Z/ East Glacier Park Region-Northern High Plains-Eastern Glacier, Western Toole, and Central Pondera-Southern Rocky Mountain Front- Southern High Plains- Including the following locations: Browning, Logan Pass, Babb, Dupuyer, Bynum, Cut Bank, Choteau, Pendroy, Heart Butte, East Glacier Park, Saint Mary, Kiowa, Rogers Pass, Ethridge, Santa Rita, and Marias Pass 919 AM MST Tue Dec 3 2024 ...HIGH WIND WARNING IS CANCELLED... The High Wind Warning has been cancelled as wind speeds and/or gusts have fallen below criteria levels. Motorist are still urged to exercise caution. $$ Moldan
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this high wind warning went out at Dec 1, 9:42 PM MST, 3 hours 33 minutes earlier. Its key messages:
- Colder temperatures, low clouds, and patchy fog over the plains through Monday.
- Mostly dry, breezy, and mild conditions expected for much of the work week, though colder temperatures will linger near the Milk River Valley.
- Winds will become strong at times along the Rocky Mountain Front Monday through Tuesday.
- Next weekend overall looks mild, but unsettled with periods of gusty winds and at least some snow potential due to fast moving weather systems.
Area forecast discussion, Dec 1, 9:42 PM MST, 3 hours 33 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 942 PM MST Sun Dec 1 2024 Aviation Section Updated. .KEY MESSAGES... - Colder temperatures, low clouds, and patchy fog over the plains through Monday. - Mostly dry, breezy, and mild conditions expected for much of the work week, though colder temperatures will linger near the Milk River Valley. - Winds will become strong at times along the Rocky Mountain Front Monday through Tuesday. - Next weekend overall looks mild, but unsettled with periods of gusty winds and at least some snow potential due to fast moving weather systems. && .UPDATE... /Issued 837 PM MST Sun Dec 1 2024/ Only minor adjustments made to the current forecast. Main one was to delay fog potential over the plains to more so after midnight due to lingering mid-level cloud cover. Otherwise, forecast temperatures and winds are trending well. -Coulston && .DISCUSSION... /Issued 837 PM MST Sun Dec 1 2024/ - Meteorological Overview: Ensembles continue to favor the northwesterly flow aloft persisting over the Northern Rockies for the duration of the forecast period. Milder air moves in aloft Monday and Tuesday while surface pressure gradients tighten for breezy to windy conditions. This will bring milder temperatures to most locations, except the portions of the colder Milk River Valley, and it will increase the potential for strong winds along the Rocky Mountain Front. While not reflected in the wind probabilistic guidance or climate anomaly indicators, deterministic models highlight the presence of tightening surface pressure gradient and mountain wave activity for bouts of winds gusting over 75 mph along the Rocky Mountain Front Monday night into Tuesday. Another shortwave and attendant cold front swipes the plains late Tuesday into Wednesday and brings a temporary cool down for northern areas, particularly areas along the Hi-Line. As mentioned earlier, the northwesterly flow aloft is favored to persist though the end of next week, though the passing ridges and shortwave troughs look to grow in amplitude. Overall, temperatures should remain near to above average despite periods of gusty winds and brief bouts of colder temperatures/increased snow chances. - RCG - Forecast Confidence & Scenarios: Tonight... The probability of fog developing overnight along the plains of north-central Montana continues to range from 20 to 50%. When looking at model soundings there is a potential for some longer- duration fog along portions of the Milk River Valley including Havre. The first hints of fog development in the models start as early as within a couple hours of sundown and could last as long as a couple hours past sunrise. But at the same time there is also around a 50% chance that fog around the Havre area does not actually reach the ground and maintains itself as low stratus through the night. This is supported with the models maintaining good visibility in the region despite also favoring fog development. Other locations along the hi-line including Cut Bank and the Highway 89 and I-15 corridor have around a 20% chance of fog development tonight but most of the uncertainty lies in how the winds play out with a shift in the direction or an increase in speed can easily decide whether or not the forecast fog materializes. A bit of a wild card is whether fog will reach Great Falls and develop along the Highway 87/200 corridor to Lewistown like it did this morning. The models are back and forth with Lewistown having very low probabilities (<10%). That being said, the models also did not accurately catch the fog that occurred in the area this morning. In trying to account for a bit of recency bias, the decision was made to stay the course with the latest model updates and keep fog out of the Lewistown area for now. But there is still that 10% chance it could happen early tomorrow morning. Given the overall uncertainty across north-central Montana, no dense fog advisory will be issued. However, motorists should be prepared for sudden changes in visibility and patches of dense fog starting tonight and lasting into the late morning tomorrow. -thor A look ahead to next weekend... The northwesterly flow will increasingly become warmer heading into next weekend, though there are signs that the ridges and troughs will increase in amplitude. Overall, temperatures look to run above average for most locations, but short burst of colder temperatures and snowfall can be hidden inside the bigger picture as a number of ensemble members highlight accumulating snow during the weekend. Also, probabilities for strong winds (sustained 40 mph, gusts 58 mph) are already increasing to above 50% along the Rocky Mountain Front on Saturday. - RCG && .AVIATION... 02/06Z TAF Period Overall, VFR conditions are forecast to continue across North Central, Central, and Southwest Montana through at least 03/00Z. A high pressure ridge will move slowly east into the area during the period, moving lingering mid level cloudiness east out of the area in a drying west-northwesterly flow aloft. However, the clearing skies may allow areas of fog to form across North Central Montana. High- resolution ensemble guidance forecasts a 20-50% probability of MVFR conditions in fog between 08Z and 16Z. Have therefore included periods of MVFR visibility in fog in the KCTB and KHVR TAFs. Otherwise, winds aloft will increase through the period, likely causing mountain wave turbulence, especially on the Rocky Mountain Front and out onto the adjacent plains, where periods of low level wind shear are also possible. -Coulston Refer to weather.gov/zlc for more detailed regional aviation weather and hazard information. && .PRELIMINARY POINT TEMPS/POPS... GTF 3 38 26 48 / 0 0 0 0 CTB -4 35 27 40 / 0 0 0 0 HLN 24 47 26 49 / 0 0 0 0 BZN 15 47 17 49 / 0 0 0 0 WYS 1 36 2 39 / 0 0 0 0 DLN 21 47 20 48 / 0 0 0 0 HVR -3 18 5 38 / 0 0 0 0 LWT 15 44 28 51 / 0 0 0 0 && .TFX WATCHES/WARNINGS/ADVISORIES... High Wind Watch from Monday afternoon through Tuesday morning for East Glacier Park Region-Eastern Glacier, Western Toole, and Central Pondera-Northern High Plains-Southern High Plains- Southern Rocky Mountain Front. && http://www.weather.gov/greatfalls
Nearby
High Wind Warnings in Montana, 2024Every high wind warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.